advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Clanton, Alabama, USA:

We have just been told that my two grandsons have diabetes. One is six and the other is 10. The six year old has type 2 and the 10 year old has type 1. They have both been in mental health the last three years or so and are both on medication for their problems. The younger boy takes clonidine, Risperdol, and Trileptal. His older brother takes Strattera, clonidine, Wellbutrin, and Seroquel. Could there possibly be a link between the medications and the diabetes? I just think that it seems odd that they both have diabetes. It is not something that is prevalent in our families.

Answer:

I understand your worry. Unfortunately, you provide too little information. It would be best to contact the pediatric endocrinologist who has been consulted in the children's care to better address your concerns. Some psychotropic medications, notably Zyprexa, can cause the glucose levels to go up. None "CAUSE" diabetes. It would be unusual for a six year old to have type 2 diabetes. Special testing can help better distinguish type 1 diabetes from type 2 diabetes. Your pediatric endocrinologist can do this. Are either of the children obese?

DS

DTQ-20050512181625
Original posting 23 May 2005
Posted to Diagnosis and Symptoms and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.